About 3 1/2 years ago a routine blood test showed I had TSH level of 7.74. I had felt tired, but because of having a baby about a year before and returning to work full time, I didn't see my tiredness as abnormal. After doing some research on hypothyroidism, I found that I did have other symptoms, among them thinning hair and intolerance to cold. I was eventually put on 50 mcg of synthroid, and I've had a TSH blood test every six months. This past spring my TSH level was 4.4. After my test about three weeks ago, I got a call from my doctor's office that my medication was being doubled to 100 mcg. I asked what the TSH level was and was floored when the nurse told me it was 21.XX.
I was suprised because I hadn't been feeling worse lately, although I have had some weight gain. Should I be concerned with a TSH level this high? Is there anything I can be doing to help lower it besides medication? I will be having another blood test in about five weeks.
A high TSH means you need more thyroid hormone treatment - I would recommend testing more frequently for the next year or so as it seems the thyroid is becoming increasingly underactive. I imagine you have Hashimoto's - an immune system attack against the thyroid which is the most common cause of an underactive thyroid in the US. This can be confirmed by testing thyroid antibodies (TPO and Tg). The immune system is typically not impaired in any other way.
There is no other treatment that will lower TSH. I recommend regular exercise and multivitamin supplementation to all hypothyroid patients. There may be some benefit to B-complex as well as selenium supplementation. Iodine is not necessary unless you live in part of the world that is iodine deficient (the US is not one of these).
Individual symptoms vary and some patients don't feel hypo symptoms until the TSH is severely high (even >40 or more in some cases I have seen). The average replacement dose is 0.7mcg/pound (based roughly on "ideal body weight" - so this may be high if computation is done on actual weight in patients who are significantly over-weight).
In my experience it is helpful to have your antibodies tested, Free T3 and FreeT4 as those are the unbound hormones that your body has available to use. In hypos it's also very common to have low ferritin which is a storage protein for iron and possibly a low B12. I don't know about you, but, if you are gaining weight, feeling crummy the last thing I want to hear is to exercise! I know that docs mean well, but they just don't seem to get the fact that we are lucky to even be dressed some days. That some of us had to take a nap after taking a shower because we were too worn out! I have three kids and know what it's like to be tired due to family life, house and all. There is no tired like hypo. Eat a more protein enriched diet, try to drink pure water, certain vitamins and supplements helped me and so did using natural dessicated thyroid. Hang in there, educate yourself, you are your own best advocate. If you haven't already, try to read a couple of books (if you can concentrate), Thyroid-Guardian of Health by Young and/or Hormones, Health and Happiness by Holtze. These are excellent books with a plethora of information.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.